Retinal damage caused by Hydroxychloroqine - LUPUS UK

LUPUS UK

28,761 members25,158 posts

Retinal damage caused by Hydroxychloroqine

eviexxx profile image

Sometimes things get buried on this site: Posting a link to my original post this as it is so important. If I can save one person's eyesight then it is worth it:

healthunlocked.com/lupusuk/...

8 Replies

So sorry for you and anyone else in same position we see reumi once year twice if the appointment doesn't get cancel d and they tell US how we are feeling on the basis of year old tests at least thatsvhow my old reumi was I have just had my eyes all checked and seem to be fine apart from a week muscle witch means I have to have prisims in my specks lenses g

Hi eviexxx, only joined in nov13, so not aware of your original post. Coincidentally, a member posted the other day that, their rheumy has told them, 5 years only on hydroxy. It caused a stir as lots of us have been on it years. My eyesight is awful now and I get a lot of pain in my eyes due to vasculitis. So sorry for your problems, not driving must be awful too. Thank you for bringing this to our attention again.

Thank you for re-posting this, it is very helpful. If Paul could pin the original post somehow, so we don't have to search it all the time, that would be great.

Thankyou for the post, I was not aware of the detail you highlight in relation to the mg per kg - I'm overweight but only 5'4 tall and take 400mg daily for the last 3 and half years so will discuss and also reminded me to get my yearly eye check. I have an amsler grid pinned inside a kitchen cupboard, but if I'm honest I rarely check anymore, so thanks to your post I (and most likely many others) will be more vigilant.

Thanks, and I'm sorry that your sight has been affected in this way.

Than you Evie for this very timely re-post, I wasn't a member of this site last time you posted. I have been on hydroxy for about seven years and my dosage is within the defined limits of your post but my optician gave me the grid you mentioned last week and said I have cataracts starting in both eyes. When I pick up my new specs on Monday I was considering mentioning the the small circle of flashing light which has suddenly turned up in my vision. Thanks to your post I will definately mention it now! Thanks once again xx

eviexxx profile image
eviexxx in reply to MargaretGail

Margaret that sounds like exactly what I had/ have. They couldn't find anything in normal eye examinations until a year later when more damage had been done. Please insist on more detailed tests such as auto fluoresence test - see here for the tests that should be done webeye.ophth.uiowa.edu/eyef...

Good luck

Thanks Evie, it's all printed off ready for the optician tomorrow!

I can personally state that I am in the care of SOME absolutely excellent doctors and some others. Even with the excellent doctors, I listen and usually follow advice. But sometimes you have to trust to your own experience. Doctors, even the excellent ones, are not there 24/7. They also may not be available if a crisis occurs.

So you have to trust to your own learning and judgement to a degree.

At the time I was getting pains behind the eyes I think I was on 200mg hydroxycloriquine which was about right for my weight. But I was being encouraged to increase my dose to 400mg.

I have had reactions to many drugs even on a 'low' dose. So now whenever i am encouraged to increase a dose i am wary. Doctors have mainly book learning in my opinion. Its us patients that have to deal with any errors.

You may also like...